Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient says, "I've never seen this tablet before," as the nurse offers it. What should the nurse do?

  1. ALeave the tablet on the table for the patient to take later
  2. BStop and recheck the prescription before giving it
  3. CGive half the tablet until the doctor visits
  4. DReassure the patient that the tablet is correct and give it
2.Nursing fundamentalsHard

When is a "clean" (non-sterile) technique acceptable instead of an aseptic technique?

  1. AFor dressing a fresh surgical wound in theatre, provided that non-sterile gloves are worn throughout
  2. BFor inserting a central venous catheter
  3. CFor procedures that do not enter sterile body areas, such as giving an oral medicine
  4. DFor inserting a urinary catheter
3.Clinical nursingMedium

Why are patients asked to fast before a general anaesthetic?

  1. ATo prevent postoperative constipation and abdominal bloating
  2. BTo reduce the risk of aspirating stomach contents
  3. CTo lower the blood glucose before surgery
  4. DTo make the surgery shorter
4.Clinical nursingHard

A patient's urine output has been very low for 12 hours and creatinine has risen sharply. Which drug on the chart is most likely to need review?

  1. AA non-steroidal anti-inflammatory drug such as ibuprofen
  2. BAn emollient cream
  3. CParacetamol at usual doses
  4. DA vitamin supplement
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 65 mmHg (8.7 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 65 mmHg (8.7 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 38 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 38 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
14393SBPDBPmmHgHR 93/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 93/min and a blood pressure of 143/93 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 93/minBP 143/93 mmHg
SI =
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL81% free water75 mL/hevery 6 h76 kg · 30 mL/kg/day20 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 76 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 81% free water and runs at 75 mL/h for 20 hours a day. The rest of the fluid is given as water flushes every 6 hours. What volume V is each flush? Round to the nearest whole number.

76 kg30 mL/kg/day81%75 mL/h · 20 hevery 6 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 17.5%1000 mLamino acids 5%1000 mLlipid 20%250 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 17.5% dextrose and 5% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1000 mLdextrose 17.5%amino acids 5%lipid 250 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

A patient on hemodialysis has an arteriovenous fistula in the left arm. Which instruction should the nurse give the nursing assistant?

  1. AKeep the left arm wrapped tightly in a bandage at night
  2. BDo not measure blood pressure on the left arm
  3. CHelp the patient carry shopping bags on the left arm
  4. DMeasure blood pressure on the left arm only, every 4 hours
14.Prioritization & delegationHard

A patient is deteriorating quickly. The nurse has called the provider twice, but the provider has not come. What is the best action?

  1. AAsk the patient’s family to call the provider
  2. BWait another hour and call the provider again
  3. CDocument the concern and continue routine care
  4. DActivate the rapid response team
15.Infection control & patient safetyMedium

When is it appropriate to use the override function on an automated dispensing cabinet to take a drug before pharmacist review?

  1. AAt the start of each shift to save time later
  2. BWhenever the nurse is sure of the dose
  3. CWhenever the pharmacist is slow to review new orders and the patient is waiting
  4. DOnly in an urgent situation where delay would harm the patient, per policy
16.Infection control & patient safetyHard

A patient asks for a pain tablet. The record shows none has been given, but the patient says, “The other nurse gave me one earlier.” What should the nurse do?

  1. AGive the tablet, because the record shows none was given
  2. BTell the patient they must be confused
  3. CCheck with the other nurse and the records before giving another dose
  4. DGive half a tablet now, to be safe, and the other half later if needed
17.Lab values & electrolytesMedium

Why must a low total calcium be interpreted with care in a patient with a low serum albumin?

  1. ALow albumin makes every calcium test inaccurate and useless
  2. BAlbumin and calcium are measured with the same chemical reaction, so they always fall together
  3. CMuch calcium is bound to albumin, so total calcium falls even if ionized calcium is normal
  4. DLow albumin always causes true, symptomatic hypocalcemia
18.Lab values & electrolytesHard

A woman with preeclampsia is receiving IV magnesium sulfate. Her urine output has fallen and her creatinine is rising. Why is this a concern?

  1. APoor kidney function makes the magnesium level fall quickly
  2. BMagnesium causes potassium loss, so the kidneys release more fluid
  3. CMagnesium is broken down by the liver, so it will stop working soon
  4. DMagnesium is excreted by the kidneys, so it can build up to toxic levels

3Solutions

1.Nursing fundamentals

Answer: B · Stop and recheck the prescription before giving it

Why this is the answer

A patient questioning a medicine may be a sign of an error. The nurse holds the dose, checks the prescription and the drug and explains before giving it.

Answer

B · Stop and recheck the prescription before giving it
2.Nursing fundamentals

Answer: C · For procedures that do not enter sterile body areas, such as giving an oral medicine

Why this is the answer

Aseptic technique is required when entering normally sterile sites or handling key parts of invasive devices. Routine non-invasive tasks only need standard precautions.

Answer

C · For procedures that do not enter sterile body areas, such as giving an oral medicine
3.Clinical nursing

Answer: B · To reduce the risk of aspirating stomach contents

Why this is the answer

Under general anaesthesia the airway reflexes are lost, so food or fluid in the stomach could be regurgitated and inhaled. Fasting reduces the risk of aspiration pneumonitis.

Answer

B · To reduce the risk of aspirating stomach contents
4.Clinical nursing

Answer: A · A non-steroidal anti-inflammatory drug such as ibuprofen

Why this is the answer

In acute kidney injury, nephrotoxic drugs (such as NSAIDs and aminoglycosides) and drugs that reduce renal perfusion (such as ACE inhibitors and diuretics) are reviewed and often stopped.

Answer

A · A non-steroidal anti-inflammatory drug such as ibuprofen
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 26.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|65 − 40| = 25 mmHg → 2.5 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·2.5 = 26.5 mmol/L

Answer

HCO₃⁻ = 26.5 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 47.6 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·38 + 21 = 47.6 mmHg

Answer

PaCO₂ = 47.6 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: SI = 0.65

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 93/143 = 0.6503 ≈ 0.65

Answer

SI = 0.65

Within or below the usual 0.5–0.7.

8.Clinical assessment scores

Answer: low risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 0 + 10 + 0 = 10

Risk level

10 → low risk

Answer

low risk
9.Enteral & parenteral nutrition calculations

Answer: V = 266 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·76 = 2280 mL/day

Free water from the formula

75·20 = 1500 mL
1500·0.81 = 1215 mL

Water still needed

2280 − 1215 = 1065 mL/day

Volume per flush

24/6 = 4 flushes
V = 1065/4 = 266.3 ≈ 266 mL

Answer

V = 266 mL
10.Enteral & parenteral nutrition calculations

Answer: E = 1295 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 17.5·1000/100 = 175 g
amino acids: 5·1000/100 = 50 g

Kilocalories per component

dextrose: 175·3.4 = 595 kcal
amino acids: 50·4 = 200 kcal
lipid: 250·2 = 500 kcal

Total energy

E = 595 + 200 + 500 = 1295 kcal/day

Answer

E = 1295 kcal/day
11.ECG rhythm strip interpretation

Answer: QT = 0.38 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

9.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 9.5 × 0.04 s = 0.38 s

Answer

QT = 0.38 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 1.00 s).

12.ECG rhythm strip interpretation

Answer: rhythm

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: irregular, R–R from 0.76 to 1.10 s, lengthening and shortening gradually.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.10 s, narrow (below 0.12 s).

First abnormal step

rhythm → sinus arrhythmia

Answer

rhythm
13.Prioritization & delegation

Answer: B · Do not measure blood pressure on the left arm

Why this is the answer

Blood pressure cuffs, tight bands and heavy loads can damage or block a fistula. The arm with the access is protected, and the nurse checks it for a thrill and bruit.

Answer

B · Do not measure blood pressure on the left arm
14.Prioritization & delegation

Answer: D · Activate the rapid response team

Why this is the answer

Nurses can call the rapid response team directly when a patient is deteriorating. The nurse also informs the charge nurse and follows the chain of command about the provider’s lack of response.

Answer

D · Activate the rapid response team
15.Infection control & patient safety

Answer: D · Only in an urgent situation where delay would harm the patient, per policy

Why this is the answer

Pharmacist review checks for allergies, interactions and dosing errors. Overrides are limited to true emergencies and drugs on an approved list, because bypassing review has led to serious errors.

Answer

D · Only in an urgent situation where delay would harm the patient, per policy
16.Infection control & patient safety

Answer: C · Check with the other nurse and the records before giving another dose

Why this is the answer

Undocumented doses can lead to double dosing. The nurse checks with colleagues and the dispensing records, then gives the drug only once it is clear whether a dose was given.

Answer

C · Check with the other nurse and the records before giving another dose
17.Lab values & electrolytes

Answer: C · Much calcium is bound to albumin, so total calcium falls even if ionized calcium is normal

Why this is the answer

About 40% of calcium is bound to albumin. When albumin is low, total calcium falls although ionized calcium may be normal. A corrected calcium or a measured ionized calcium gives the true picture.

Answer

C · Much calcium is bound to albumin, so total calcium falls even if ionized calcium is normal
18.Lab values & electrolytes

Answer: D · Magnesium is excreted by the kidneys, so it can build up to toxic levels

Why this is the answer

Magnesium is cleared by the kidneys, so falling urine output and rising creatinine raise the risk of toxicity. The nurse checks deep tendon reflexes, respiratory rate and level of consciousness, reports the findings and keeps calcium gluconate available as the antidote.

Answer

D · Magnesium is excreted by the kidneys, so it can build up to toxic levels

ExamProblems · examproblems.com/courses/nursing-fundamentals